Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 74, NWS Norman, OK

April 9, 2012Custer County, Washita County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 9, 2012, 8:59 PM CDT for Custer County, Washita County, Oklahoma. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2012, 8:59 PM CDT (01:59 UTC)
Expired
Apr 9, 2012, 9:24 PM CDT
In force
25 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Custer County, OK, Washita County, OK

The radar

The Altus AFB radar (KFDR), 119 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 9:00 PM CDTHAIL 12 E Clinton, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 3:23 PM CDTSevere Thunderstorm WatchSPC8 hr
Apr 9, 6:27 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2012-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 900 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2012-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
900 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
726 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

439 
WUUS54 KOUN 100159
SVROUN
OKC039-149-100245-
/O.NEW.KOUN.SV.W.0074.120410T0159Z-120410T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
859 PM CDT MON APR 9 2012

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CUSTER COUNTY IN WEST CENTRAL OKLAHOMA...
  WASHITA COUNTY IN WEST CENTRAL OKLAHOMA...

* UNTIL 945 PM CDT

* AT 856 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL 
  AND WINDS TO 60 MPH. THIS STORM WAS LOCATED NEAR CLINTON...MOVING 
  SOUTH AT 25 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  CLINTON...CORDELL...ARAPAHO...CORN...BESSIE...
  CLOUD CHIEF AND COWDEN. 

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 60 AND 75.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT TUESDAY MORNING 
FOR WEST CENTRAL OKLAHOMA.

LAT...LON 3560 9885 3521 9865 3518 9899 3558 9911
TIME...MOT...LOC 0156Z 342DEG 23KT 3550 9897 

$$
1 follow-up statement
387 
WWUS54 KOUN 100224
SVSOUN
SEVERE WEATHER STATEMENTNATIONAL WEATHER SERVICE NORMAN OK923 PM CDT 
MON APR 9 2012

OKC039-149-100255-
/O.CAN.KOUN.SV.W.0074.000000T0000Z-120410T0245Z/
CUSTER OK-WASHITA OK-
924 PM CDT MON APR 9 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CUSTER AND 
WASHITA COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAD WEAKENED...AND WAS NO 
LONGER SEVERE. HOWEVER HAIL UP TO THE SIZE OF NICKELS IS STILL 
POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3560 9885 3521 9865 3518 9899 3558 9911
TIME...MOT...LOC 0223Z 342DEG 23KT 3550 9897 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 6:43 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Apr 9, 6:43 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
643 PM CDT MON APR 9 2012

.AVIATION...
10/00Z TAFS...TSRA AND ASSOCIATED IFR/LIFR CONDITIONS EXPECTED TO BE
CONFINED TO FAR WESTERN OKLAHOMA AND PERHAPS KSPS TERMINALS THROUGH
06Z. WILL MENTION TSRA AT KPNC WITH ACTIVITY BUILDING SOUTH FROM
KANSAS. WILL LEAVE OUT OF KOKC/KOUN FOR NOW GIVEN SHORT TERM MODEL
SOLUTIONS AND RADAR TRENDS. IFR/MVFR FOG-CIGS EXPECTED TO BE
WIDESPREAD LATE TONIGHT AND TOMORROW MORNING WITH IMPROVEMENT BY
18Z.
&&

.DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP NEAR A SFC LOW ALONG
WITH ASSOCIATED DRYLINE AND WARM FRONT LATE THIS AFTERNOON/EVENING.
SFC LOW WILL CONTINUE TO DEVELOP IN SW KANSAS/PANHANDLES THIS
AFTERNOON WITH ASSOCIATED FRONTAL BOUNDARY EXTENDING TO THE EAST OF
THE LOW ACROSS SOUTHERN KANSAS/NORTHERN OKLAHOMA BY EARLY EVENING. A
DRYLINE IS ALSO EXPECTED TO EXTEND SOUTH ACROSS THE PANHANDLES.
SHOWERS/THUNDERSTORMS WILL LIKELY DEVELOP NEAR THESES BOUNDARIES IN
THE PANHANDLES/KANSAS LATE THIS AFTERNOON/EVENING AND MOVE INTO
PARTS OF THE FA. THESE STORMS ARE THEN EXPECTED TO DEVELOP INTO ONE
OR MORE COMPLEXES THAT MOVE SOUTHEAST ACROSS THE FA. INSTABILITY AND
WIND SHEAR WITH STEEP LAPSE RATES WILL LEAD TO SOME SEVERE STORMS
PRODUCING VERY LARGE HAIL AND DAMAGING WIND GUSTS. LOW LEVEL SHEAR
WILL BE BETTER NEAR THE SFC LOW SO IF STORMS CAN REMAIN DISCRETE...
A TORNADO OR TWO CAN NOT BE RULED OUT LATE THIS AFTERNOON/EVENING.
SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE OVERNIGHT AS LLJ
STRENGTHENS.

THE SFC FRONT WILL SLOWLY MOVE BUT REMAIN IN/NEAR THE FA OVER THE
NEXT COUPLE OF DAYS CONTINUING THE CHANCE OF SHOWERS AND
THUNDERSTORMS THROUGH THE MIDDLE OF NEXT WEEK. MODELS SHOW UPPER
RIDGE THAT IS OVER THE REGION WILL SHIFT EAST BY LATE THIS WEEK AS
NEXT STORM SYSTEM MOVES ACROSS THE WESTERN U.S. THIS WILL LEAD TO A
DRYLINE WEST OF OR IN THE FA LATE THIS WEEK INTO PART OF THE WEEKEND
WITH SHOWERS AND THUNDERSTORMS REMAINING POSSIBLE. STRONG TO SEVERE
THUNDERSTORMS WILL ALSO REMAIN POSSIBLE THIS WEEK INTO THE
WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  58  73  56  67 /  50  30  40  40
HOBART OK         58  72  57  72 /  60  50  50  40
WICHITA FALLS TX  59  79  61  76 /  60  50  40  40
GAGE OK           55  70  53  69 /  60  50  50  40
PONCA CITY OK     53  69  49  65 /  30  20  40  40
DURANT OK         61  76  58  70 /  40  30  30  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

09/25
Hazardous weather outlook, Apr 9, 8:35 PM CDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
835 PM CDT MON APR 9 2012

OKZ004>048-050>052-TXZ083>090-101000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
835 PM CDT MON APR 9 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED SEVERE THUNDERSTORMS WILL OCCUR.

LOCATION...
SEVERE STORMS ARE EXPECTED WEST OF A LINE EXTENDING FROM FAIRVIEW...
TO WATONGA...CHICKASHA...AND WAURIKA.

TIMING...
SEVERE THUNDERSTORMS WILL BE MOST LIKELY THROUGH MIDNIGHT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THROUGH MIDNIGHT.

DISCUSSION...
ISOLATED SEVERE STORMS WILL CONTINUE TO MOVE SOUTH OVER WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS THROUGH LATE THIS EVENING. ALTHOUGH
HAIL TWO-INCHES IN DIAMETER AND WIND GUSTS TO 70 MPH ARE STILL
POSSIBLE AT 830 PM...INCREASING STABILITY WILL ALLOW THE OVERALL
SEVERE WEATHER IMPACTS TO DECREASE WITH TIME.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY APR 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL CONTINUE THROUGH MOST OF THE WEEK. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND
EVENING ACROSS EXTREME WESTERN OKLAHOMA AND EXTREME WESTERN NORTH
TEXAS. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. THERE
IS ALSO A SIGNIFICANT RISK OF SEVERE WEATHER AGAIN ON
THURSDAY...FRIDAY...AND SATURDAY ACROSS MOST OF OKLAHOMA...AND
NEAR THE RED RIVER IN WESTERN NORTH TEXAS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM TUESDAY.

In the hours before

Special weather statement, Apr 9, 6:32 PM CDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
632 PM CDT MON APR 9 2012

OKZ033-TXZ083-100000-
HARMON OK-HARDEMAN TX-
632 PM CDT MON APR 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR HARMON AND HARDEMAN COUNTIES...

AT 630 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
WELLINGTON...MOVING SOUTHEAST AT 40 MPH.  THIS SEVERE STORMWILL MOVE
INTO WESTERN HARMON COUNTRY AROUND 7 PM.  DAMAGING WINDS TO 65 MPH
AND TENNIS BALL SIZE HAIL ARE POSSIBLE.

HAZARDS INCLUDE...

LOCATIONS IMPACTED INCLUDE...
HOLLIS...VINSON...MADGE AND MCKNIGHT.

LAT...LON 3496 9999 3496 9989 3494 9987 3494 9973
      3450 9985 3448 9987 3454 10000 3492 10001
TIME...MOT...LOC 2330Z 294DEG 36KT 3479 10028
Local storm report, Apr 9, 6:39 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
639 PM CDT MON APR 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             5 W SHARON              36.28N 99.43W
04/09/2012  E3.50 INCH       WOODWARD           OK   TRAINED SPOTTER

&&

NWS NORMAN
Local storm report, Apr 9, 7:07 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
707 PM CDT MON APR 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             VICI                    36.15N 99.30W
04/09/2012  E1.50 INCH       DEWEY              OK   STORM CHASER

&&

NWS NORMAN
Special weather statement, Apr 9, 7:17 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
717 PM CDT MON APR 9 2012

OKZ008-100045-
KAY OK-
717 PM CDT MON APR 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KAY COUNTY UNTIL
745 PM CDT...

AT 715 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ARKANSAS
CITY...MOVING SOUTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

LOCATIONS IMPACTED INCLUDE...
HARDY.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

LAT...LON 3697 9674 3679 9676 3679 9700 3700 9705
      3700 9676
TIME...MOT...LOC 0015Z 303DEG 28KT 3703 9694

WR
Local storm report, Apr 9, 8:06 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
806 PM CDT MON APR 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     3 W GOODLETT            34.33N 99.93W
04/09/2012  M62 MPH          HARDEMAN           TX   MESONET

&&

NWS NORMAN
Special weather statement, Apr 9, 8:30 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENTNATIONAL WEATHER SERVICE NORMAN OK830 PM
CDT MON APR 9 2012

OKZ016-022-100215-
CUSTER OK-WASHITA OK-
830 PM CDT MON APR 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR CUSTER AND NORTH CENTRAL
WASHITA COUNTIES UNTIL 915 PM CDT...

AT 828 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BUTLER...
MOVING SOUTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF QUARTERS
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
CLINTON...ARAPAHO...CORN...BUTLER...BESSIE AND STAFFORD.

LAT...LON 3575 9901 3538 9872 3530 9904 3567 9921
TIME...MOT...LOC 0128Z 333DEG 21KT 3566 9908

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 7:17 PM CDTSpecial Weather StatementOUNKay28 min
Apr 9, 7:27 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey, Roger Mills63 min
Apr 9, 8:30 PM CDTSpecial Weather StatementOUNCuster45 min
Apr 9, 10:00 PM CDTSpecial Weather StatementOUNCotton, Jefferson30 min
Apr 9, 11:39 PM CDTSpecial Weather StatementOUNHarmon51 min
Apr 10, 12:59 AM CDTSpecial Weather StatementOUNKiowa31 min
Apr 10, 8:01 AM CDTDense Fog AdvisoryOUNBeckham, Blaine, Caddo, Canadian, Carter, Cleveland and 22 more119 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.